What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 23, 2:00 PM EST, 53 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Wed Aug 23 2017
.SYNOPSIS...
A cold front will continue to cross the area this afternoon and
linger across the east this evening. High pressure for the end of
the week will bring cooler and drier weather to the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Wednesday...
Showers and thunderstorms associated with a cold front are
continuing to fill in along a line from just south and east of the
Triad northeastward to north and west of the Triangle area. This
increase in activity is expected to continue this afternoon as
storms move into a more favorable airmass for development and are
accompanied by an increase in dynamical forcing. ML CAPE values of
1500-2000 J/kg will be common and effective shear values will reach
upwards of 30 knots across the north which will most likely lead to
a broken line of multicellular development with damaging winds the
most likely threat for severe weather. The best DCAPE values however
are expected to remain out ahead of the advancing convection and
will continue push eastward through the evening which could mitigate
somewhat the potential for downbursts. Although there is the
potential for some rotation aloft in storms, LCL values are very
high and low-level helicity values are near non-existent.
A secondary threat from these storms would be localized flooding,
especially in the south and east where high resolution models
indicate a slowing down of the system over the southeastern counties
into the evening and early overnight areas which could extend the
amount of time that areas could potentially see heavy rainfall. As
far as timing is concerned, the Triad will see the most activity
from now through mid-afternoon, with the Triangle seeing the best
coverage from 19-23Z and the Fayetteville area closer to 00z
potentially through 6z if enough slowing occurs.
After frontal passage expect locations to see a switch to
northwesterly and then northerly winds with dewpoints eventually
dropping about 10 degrees or so into the 60s in the Triad with
locations to the southeast maintaining upper 60s to low 70s
dewpoints into Thursday. Lows overnight in the mid 60s NW to lower
70s in the southeast.
&&
.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 300 PM Wednesday...
For Thursday expect the frontal zone to hang up either in far
southeastern areas of the state or just offshore. With the exception
of a lingering afternoon shower in the far southeastern portion of
the forecast area, much of the CWA should remain dry and
significantly cooler than the past week or so. Expect high
temperatures only in the low to mid 80s with north winds at 5-10
kts. Skies will continue to clear as the day progresses with the
Triad seeing the most sun. Lows in the low to mid 60s across the
area.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Wednesday...
An extended period of mostly dry and cooler-than-normal weather
appears likely. Cool Canadian high pressure will build in strongly
from the north through the period, as its center drifts from N
Ontario early Fri to New England early Mon, then weakens just off
the Northeast and Mid Atlantic coast Tue/Wed. The only significant
rain chance through the period appears to be in the far SE, closer
to the old frontal zone where PW will be higher. The far NW
including the Triad will see a smaller chance of light precip,
driven largely by moist upglide and shallow instability, mainly Fri
night into Sat, with overrunning clouds dominating there through
Sun. Will start to edge pops up closer to climatology for early next
week, given the uncertainty with a potential tropical-type low off
the SE coast, along with the weakening of the surface high and
resultant increase in onshore-directed low level flow drawing in
Atlantic moisture. Expect high temps in the low-mid 80s Fri, before
trending down to the mid 70s to near 80 by Tue as the stable wedge
noses down through central NC. Some rebounding back to highs in the
low-mid 80s is expected by Wed as low level thicknesses begin to
inch back up toward normal. -GIH
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM Wednesday...
Showers and thunderstorms are expected to move through the area this
afternoon and evening in association with a cold front. Current
radar shows convection in the vicinity of KINT and KGSO but pushing
eastward with a few showers near eastern airports as well. Coverage
will continue to increase this afternoon for eastern sites whereas
the Triad terminals should see decreasing trends as the front moves
past. Winds will be light and variable outside of gusts within
thunderstorms which could reach 20-30 kts. Overnight expect
potential visibility restrictions as well as some possible IFR
ceilings at eastern locations, especially where rain lingers into
the overnight hours. Winds will switch to northerly after frontal
passage and conditions are expected to return to VFR after 15z
Thursday. Cant rule out a shower in the east tomorrow afternoon but
confidence is low at this time.
Long Term: High pressure over the area should yield an extended
period of VFR conditions.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
$$ SYNOPSIS...Ellis
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Ellis
Hazardous weather outlook, Aug 23, 3:16 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
416 AM EDT Wed Aug 23 2017
NCZ007>011-021>028-038>043-073>078-083>086-088-089-240830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
416 AM EDT Wed Aug 23 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected to develop this afternoon and
evening, ahead of a strong cold front moving into the region. Some
storms could become severe, with the greatest threat coming from
damaging thunderstorm gusts. Frequent cloud to ground lightning
will also pose a threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 23, 12:24 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
124 PM EDT WED AUG 23 2017
NCZ007-231815-
Person NC-
124 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERSON COUNTY UNTIL 215
PM EDT...
At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prospect Hill, moving east at 30 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Roxboro, Bushy Fork, Surl and Moriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects. Move indoors at the first sound of thunder.
&&
LAT...LON 3624 7881 3624 7894 3625 7915 3638 7915
3640 7880
TIME...MOT...LOC 1723Z 270DEG 28KT 3632 7915
GIHSpecial weather statement, Aug 23, 12:49 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
149 PM EDT WED AUG 23 2017
NCZ008-024-025-231830-
Durham NC-Granville NC-Orange NC-
149 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE...
SOUTHWESTERN GRANVILLE AND NORTHERN DURHAM COUNTIES UNTIL 230 PM
EDT...
At 149 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rougemont, or 10 miles northeast of Hillsborough, moving east at 30
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Durham, Creedmoor, Butner, Rougemont, Stem, Lake Michie, Lake Butner,
Gorman, Bahama and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects. Move indoors at the first sound of thunder.
&&
LAT...LON 3614 7911 3624 7898 3621 7861 3602 7880
TIME...MOT...LOC 1749Z 281DEG 28KT 3618 7898
GIH
Special weather statement, Aug 23, 1:15 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
215 PM EDT WED AUG 23 2017
NCZ024-231900-
Orange NC-
215 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE COUNTY UNTIL 300
PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mebane, or 8 miles southwest of Hillsborough,
moving east at 20 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Chapel Hill, Hillsborough, Carrboro, Efland, Cane Creek Reservoir and
Eno River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects. Move indoors at the first sound of thunder.
&&
LAT...LON 3607 7898 3587 7901 3586 7902 3594 7926
3602 7926 3610 7920
TIME...MOT...LOC 1814Z 283DEG 16KT 3598 7921
GIHSpecial weather statement, Aug 23, 2:41 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT WED AUG 23 2017
NCZ022-039-232045-
Guilford NC-Randolph NC-
341 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH AND
SOUTHEASTERN GUILFORD COUNTIES UNTIL 445 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Randleman, moving northeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Asheboro, Randleman, Liberty, Franklinville, Staley, Climax, Lake
Guilford Mackintosh Marina, Randleman Regional Reservior Marina and
Forest Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3609 7954 3578 7954 3571 7977 3586 7989
TIME...MOT...LOC 1940Z 236DEG 9KT 3583 7975
KDS
Special weather statement, Aug 23, 2:49 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT WED AUG 23 2017
NCZ026-027-041-232045-
Nash NC-Franklin NC-Wake NC-
349 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NASH...NORTHEASTERN
WAKE AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 445 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 12 miles northeast of Raleigh, moving east at 15 mph.
Nickel size hail will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Zebulon, Bunn, Rolesville, Spring Hope and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3598 7809 3577 7824 3577 7825 3579 7824
3582 7826 3578 7833 3586 7851 3600 7839
TIME...MOT...LOC 1949Z 292DEG 11KT 3590 7845
Ellis